Hail, Sullivan
- When
- May 1, 4:05 PM EST to 4:07 PM EST
- Where
- Sullivan County, 4.67 mi SSW of Carlisle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.910, -87.440
Hail observed just north of the Sullivan-Knox county line.
An area of low pressure moved along a cold front, bringing thunderstorms to portions of central Indiana. These storms produced a tornado, along with large hail and downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An area of low pressure moved along a cold front, bringing thunderstorms to portions of central Indiana. These storms produced a tornado, along with large hail and downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 3:42 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 442 PM EDT SUN MAY 1 2016 .UPDATE... AVIATION SECTION UPDATED && .SYNOPSIS... ISSUED AT 339 PM EDT SUN MAY 1 2016 A LOW PRESSURE SYSTEM MOVING THROUGH CENTRAL INDIANA WILL KEEP CHANCES FOR THUNDERSTORMS AROUND THROUGH THE EVENING AND INTO TONIGHT. AFTER THAT UPPER WAVES WILL PASS THROUGH AN EASTERN U.S. UPPER TROUGH BRINGING SOME LOW CHANCES FOR LIGHT SHOWERS TO THE AREA OFF AND ON UNTIL TUESDAY NIGHT. AT THAT POINT A STRONG LOW PRESSURE SYSTEM WILL SWING SOUTH AND BRING BETTER RAIN CHANCES FOR TUESDAY NIGHT AND WEDNESDAY WITH LOW SHOWER CHANCES IN IT/S WAKE. DRY WEATHER BUILDS IN WITH AN UPPER RIDGE TO END THE WEEK AND BEGIN THE WEEKEND. TEMPERATURES WILL RUN BELOW NORMAL UNTIL THE END OF THE WEEK. && .NEAR TERM /THIS EVENING AND TONIGHT/... ISSUED AT 339 PM EDT SUN MAY 1 2016 AT 3 PM SEEING THUNDERSTORM DEVELOPMENT JUST SOUTH OF THE FORECAST AREA ACROSS SOUTHERN INDIANA AND KENTUCKY. COULD SEE DEVELOPMENT PRETTY MUCH ANYTIME NOW ACROSS THE SOUTHERN COUNTIES...AND HRRR SHOWS THE CURRENT ACTIVITY LIFTING NORTH AND INTO THE AREA OVER THE NEXT COUPLE OF HOURS. MODELS ARE IN PRETTY GOOD AGREEMENT THAT AN AREA OF THUNDERSTORMS WILL ARRIVE WITH THE COLD FRONT LATER THIS EVENING STARTING IN THE NORTHWEST AROUND 0Z AND OVERSPREADING THE NORTHERN HALF OF THE AREA FROM THERE. UNSURE HOW FAR SOUTH THIS AREA WILL GET SO KEPT THE HIGHEST POPS WITH THE FRONTAL PRECIP ACROSS THE NORTH. NOT READY TO CALL OFF SEVERE STORM CHANCES WITH CAPES ACROSS THE SOUTHERN HALF OR SO OF THE AREA OVER 1000 AND AN UPPER JETLET ON ITS WAY OUT OF THE PLAINS AND HEADING THIS WAY. BEST UPPER FORCING WILL BE WITH THIS FEATURE AND THE UPPER WAVE THAT ARRIVES AS THE SURFACE LOW LIFTS THROUGH SO KEPT LIKELY RAIN SHOWERS AND CHANCES FOR THUNDERSTORMS GOING ACROSS THE NORTHERN HALF BUT DROP THINGS OFF PRETTY QUICKLY AFTER FRONTAL PASSAGE. UNCERTAIN ABOUT DEVELOPMENT OF PATCHY FOG LATE TONIGHT IN THE WAKE OF THE SYSTEM SO WILL LEAVE OUT AT THIS TIME. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ISSUED AT 339 PM EDT SUN MAY 1 2016 FORECAST MODELS ARE KEEPING THE UPPER TROUGH FURTHER WEST THIS SET OF RUNS AND TAKING LONGER TO BUILD THE UPPER RIDGE BACK IN OVER THE AREA. AS A RESULT...MORE CHANCES FOR RAIN ARE SNEAKING BACK INTO THE FORECAST WITH WEAK UPPER WAVES MOVING THROUGH THE MAIN TROUGH AND A STRONG FRONTAL SYSTEM MOVING DOWN INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. LOOKS LIKE MOST OF THESE CHANCES WILL BE SMALL AND ONLY LOOKING AT LIGHT SHOWERS WITH THE EXCEPTION OF THE AFOREMENTIONED STRONG SYSTEM. WITH INSTABILITY AVAILABLE IN BOTH THE NAM AND GFS FOR WEDNESDAY AFTERNOON ADDED A SLIGHT CHANCE FOR THUNDER THEN. HIGH TEMPERATURES SHOULD RUN SLIGHTLY BELOW NORMAL WITH THE UPPER TROUGH BRINGING IN SOME COOLER AIR AND CLOUD COVER. LOWS SHOULD STAY NEAR NORMAL WITH THE CLOUD COVER. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ISSUED AT 223 PM EDT SUN MAY 1 2016 A FEW REMNANT OR LINGERING SHOWERS APPEAR TO REMAIN ACROSS CENTRAL INDIANA (MOSTLY ACROSS THE EASTERN COUNTIES) IN THE WAKE OF LOW PRESSURE SYSTEM MOVING ACROSS THE AREA TO BE FOLLOWED BY AN UPPER TROUGH MOVING THROUGH TO THE NORTH. VERY WEAK/LIGHT CHANCES FOR RAIN SHOWERS ARE IN THE FORECAST WEDNESDAY NIGHT...AND EVEN MORE ANEMIC CHANCES BY THURSDAY. THURSDAY EVENING THROUGH THE FIRST HALF OF THE WEEKEND LOOKS DRY WITH MOSTLY SUNNY OR PARTLY CLOUDY SKIES AND WARMING TEMPERATURES BACK INTO THE 70S BY THE WEEKEND. THE NEXT SYSTEM PROJECTED TO IMPACT THE AREA APPEARS TO BE TOWARD THE LATTER HALF OF THE WEEKEND. THUNDERSTORMS WERE OMITTED FROM THE FORECAST FOR SUNDAY AT THIS TIME...HOWEVER WOULD NOT BE SURPRISED TO SEE THIS ADDED WITH SUBSEQUENT FORECAST UPDATES ESPECIALLY IF THE INSTABILITY LOOKS DECENT ENOUGH TO WARRANT MENTION. && .AVIATION /DISCUSSION FOR THE 012100Z IND TAF UPDATE/... VFR CONDITIONS CONTINUE ACROSS THE TAF SITES. RAPID REFRESH SEEMS OVERDONE THE NEXT FEW HOURS GIVEN THE RECENT RADAR TRENDS. GIVEN THIS...HAVE PUSHED BACK ONSET OF POSSIBLE VCTS A FEW HOURS AND WILL TREND TO FOCUSING BETTER PRECIP CHANCES DURING THE LATE EVENING HOURS AS THE MAIN SHORT WAVE APPROACHES. PREVIOUS DISCUSSION BELOW /DISCUSSION FOR THE 011800Z TAF ISSUANCE/... ISSUED AT 102 PM EDT SUN MAY 1 2016 DELAYING TIMING FOR START OF SCATTERED THUNDERSTORMS ACTIVITY BY 2-4 HOURS. THIS WAS BASED ON CURRENT OBSERVATIONS AND NEAR TERM MODEL GUIDANCE. EVEN THOUGH THE THUNDERSTORM PERIOD MENTIONED IN THE TAFS WAS SIGNIFICANTLY NARROWED DOWN TO 21/23Z TO 01/02Z THIS EVENING...KEPT VCTS AND CB GROUPS ALONG WITH MVFR CONDITIONS IN THE FORECAST FOR NOW. CERTAINLY ANY ONE THUNDERSTORMS THAT IMPACTS A TERMINAL WILL HAVE THE POTENTIAL TO INCREASE WINDS DRAMATICALLY AND DROP CONDITIONS TO IFR OR LOWER HOWEVER CONFIDENCE IN TIMING WILL NOT COMING UNTIL THERE IS MORE IN THE WAY OF CONVECTIVE DEVELOPMENT ON THE RADAR LATER THIS AFTERNOON. LATER THIS EVENING POST STORMS MOVING THROUGH THE AREA...EXPECT A BRIEF IMPROVEMENT TO VFR EARLY TONIGHT. THEN LOW LEVEL MOISTURE WILL BECOME TRAPPED UNDER AN INVERSION OVERNIGHT. AS A RESULT...IFR OR WORSE CONDITIONS SHOULD RETURN BY MON 09Z IF NOT EARLIER. WINDS THROUGH THE PERIOD WILL BE NORTHERLY AT 5 TO 10 KTS. VERY LOW STRATUS AND FOG MAY HANG ON OVER THE AREA INTO AT LEAST THE EARLY AFTERNOON MONDAY. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....SMF AVIATION...SMF/JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1231 PM EDT SUN MAY 1 2016 INZ021-028>031-035>049-051>057-060>065-067>072-021645- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 1231 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME STRONG...AND A FEW COULD BECOME SEVERE. HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...HEAVY RAINFALL...LIGHTNING. TIMING: THE MOST FAVORABLE TIMING FOR STRONG TO SEVERE STORMS IS BETWEEN 4 PM AND MIDNIGHT. DISCUSSION: A LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT BRINGING CHANCES FOR THUNDERSTORMS TO THE AREA. AMPLE SUNSHINE FOR MUCH OF THE AREA EARLY IN THE DAY WILL HELP FUEL THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: THERE WILL BE A CHANCE OF LIGHT SHOWERS MONDAY AND AGAIN AROUND THE MIDDLE OF THIS WEEK. TEMPERATURES WILL BE COOLER THAN NORMAL MOST OF THIS WEEK...BUT IT WILL BECOME WARMER NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
20 hail, 2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
Hail observed just north of the Sullivan-Knox county line.
Hail ranged from pea size to golf ball size. It lasted for a few minutes.
Some windows were broken because of the hail.
Standing water was on the road at the intersection of Highway 231 and Highway 28 due to heavy thunderstorm rainfall. Water was deep enough to cause hydroplaning.
An EF-0 tornado touched down briefly in a field and caused no damage. Maximum wind speeds were estimated at 70 mph.
A large tree was downed covering the westbound lanes of Highway 40, south of Clayton, due to damaging thunderstorm wind gusts. Power lines were downed on both sides of the road.
Power lines were downed in this location due to damaging thunderstorm wind gusts.
Hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638792, 638810, 638816, 638817, 638955, 638957, 638819, 638820, 638822, 638842, 638824, 638848, 638827, 638814, 638828, 638830, 638833, 638834, 638835, 638836, 638837, 638838, 638839, 638840.